Hail, Lafayette
- When
- June 6, 12:24 PM CST to 12:29 PM CST
- Where
- Lafayette County, Oxford
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -89.520
A leftover outflow boundary, from convection the previous day, triggered redevelopment of showers and thunderstorms during the afternoon of June 6th, 2014 along the Mississippi-Tennessee border. The storms were slow moving thus flash flooding occurred over portions of Southwest Tennessee and Northwest Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A leftover outflow boundary, from convection the previous day, triggered redevelopment of showers and thunderstorms during the afternoon of June 6th, 2014 along the Mississippi-Tennessee border. The storms were slow moving thus flash flooding occurred over portions of Southwest Tennessee and Northwest Mississippi. One storm produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 6, 12:15 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
115 PM CDT FRI JUN 6 2014
.DISCUSSION...
UPDATED AVIATION DISCUSSION FOR 18Z TAFS.
&&
.PREV DISCUSSION... /ISSUED 1202 PM CDT FRI JUN 6 2014/
UPDATE...
UPDATED FOR ADDING SEVERE WORDING IN NEW WATCH AREA.
DISCUSSION...
AIRMASS VERY UNSTABLE JUST SOUTH OF CURRENT FRONT DRAPED FROM
NEAR WYNNE AR TO SAVANNAH TN. CAPE VALUES IN THIS REGION ARE
EXCEEDING 4000 J/KG. CURRENT SEVERE THUNDERSTORM WATCH THROUGH 7PM
INCLUDES MOST OF THIS REGION...SO HAVE INCLUDED SEVERE WORDING IN
AFTERNOON STORM FORECAST.
ALSO MONITORING THE NEED TO EXTEND THE FLASH FLOOD WATCH INTO THE
WEEKEND AS LITTLE WILL CHANGE IN THE SHORTWAVE TRACK ACROSS THE
MIDSOUTH.
JAB
PREV DISCUSSION... /ISSUED 950 AM CDT FRI JUN 6 2014/
UPDATE...
UPDATED TO LOWER HIGH TEMPERATURES ACROSS THE NORTH AND TO ADJUST
MORNING CLOUD COVER AND PRECIPITATION CHANCES.
DISCUSSION...
EXTENSIVE LOW-LEVEL CLOUDINESS HAS DEVELOPED ALONG AND NORTH OF A
QUASI-STATIONARY BOUNDARY FROM NEAR HARRISBURG ARKANSAS TO
SAVANNAH TENNESSEE. TEMPERATURES IN THIS ZONE HAVE REMAINED COOL
WITH CURRENT READINGS IN THE MID 60S TO LOW 70S. SCATTERED SHOWERS
AND FEW STORMS WILL CONTINUE TO FORM JUST NORTH OF THE BOUNDARY
AND TRACK EAST SOUTHEAST...SO HAVE PLACED THE HIGHEST
PRECIPITATION CHANCES FROM THE MISSOURI BOOTHEEL DOWN TO THE
PICKWICK DAM AREA FOR THIS MORNING.
SOUTH OF THE BOUNDARY TEMPERATURES HAVE ALREADY REACHED THE LOW
80S...WITH DEWPOINTS CREEPING BACK INTO THE LOW AND MID 70S. THIS
HAS PROVIDED NOT ONLY A GOOD TEMPERATURE GRADIENT OVER THE AREA
BUT A TANGIBLE CAPE GRADIENT...THAT SHOULD HELP STEER THE
APPROACHING LINE OF STORMS IN EASTERN OKLAHOMA. CURRENT THINKING
IS THE MEMPHIS METRO AND POINTS SOUTH ARE LINING UP IN THE CROSS
HAIRS. SEE NO REASON FOR THE ACTIVITY TO BREAK UP AS WE MOVE INTO
THE HEATING OF THE DAY...ESPECIALLY WITH CAPE VALUES IN THE
SOUTHWEST DELTA ALREADY AT 3000 J/KG. THE LEADING EDGE OF THE
LINE SHOULD REACH EAST CENTRAL ARKANSAS AS EARLY AS THE 1-2PM TIME
FRAME...WITH IT ACTIVITY EXITING MISSISSIPPI BEFORE SUNSET.
RESIDENTS OVER THE SOUTHERN HALF OF THE MIDSOUTH COUNTIES NEED TO
BE READY FOR SEVERE WEATHER THIS AFTERNOON...AND INTO THE EARLY
EVENING HOURS.
JAB
PREV DISCUSSION... /ISSUED 438 AM CDT FRI JUN 6 2014/
AN UPPER LEVEL RIDGE REMAINS IN PLACE OVER TEXAS THIS MORNING WITH
NORTHWEST FLOW ALOFT IN PLACE ACROSS THE MID SOUTH WHICH REMAINS
ALONG THE NORTHERN PERIPHERY OF THE FLATTENING RIDGE OVER THE
SOUTHERN PLAINS. AT THE SURFACE...A STALLED FRONTAL BOUNDARY
REMAINS STRETCHED ACROSS NORTHEAST ARKANSAS INTO WEST
TENNESSEE...WITH A SECONDARY OUTFLOW BOUNDARY GENERATED BY
CONVECTION ON THURSDAY AFTERNOON POSITIONED ACROSS EAST ARKANSAS
ACROSS NORTH MISSISSIPPI.
A LEAD SHORTWAVE CURRENTLY CRESTING THE PERIPHERY OF THE SOUTHERN
PLAINS UPPER RIDGE IS MOVING INTO THE MID SOUTH EARLY THIS MORNING
AND IS INTERACTING WITH THE STALLED FRONT. SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST EARLY THIS
MORNING. MUCH OF THE FORCING ALOFT WILL SHIFT INTO WEST TENNESSEE
AND FAR NORTHEAST MISSISSIPPI AFTER 12Z WITH NUMEROUS SHOWERS AND
THUNDERSTORMS CONTINUING TO FOCUS ALONG THE FRONT. THERE WILL
LIKELY BE SOME TRAINING OF STORMS THIS MORNING ALONG WITH HEAVY
RAINFALL IN THESE AREAS. AREAS OF FLASH FLOODING WILL BE POSSIBLE
IN THIS CORRIDOR ACROSS WEST TENNESSEE INTO FAR NORTHEAST
MISSISSIPPI THIS MORNING. THE AIRMASS TO THE SOUTH OF THIS
ACTIVITY SHOULD CONTINUE TO RECOVER BEHIND THE LEFT OVER OUTFLOW
BOUNDARY WITH DEWPOINTS RISING BACK INTO THE LOWER 70S ALONG WITH
STRONG DAYTIME HEATING. ANOTHER SHORTWAVE CURRENTLY OVER THE
SOUTHERN PLAINS SHOULD MOVE INTO THE REGION BY LATER THIS
AFTERNOON AND INTERACT WITH THE INCREASINGLY UNSTABLE AIRMASS THAT
WILL BE IN PLACE ALONG AND SOUTH OF INTERSTATE 40. NUMEROUS
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON OVER THE
SOUTHERN HALF OF THE FORECAST AREA. MOST MODEL GUIDANCE SUGGESTS
THAT MLCAPE VALUES IN EXCESS OF 2500 J/KG ALONG WITH LI/S LESS
THAN -7C AND MID LEVEL LAPSE RATES AROUND 7.0 C/KM SHOULD BE
PRESENT ACROSS THE SOUTHERN HALF OF THE REGION BY AFTERNOON. AS
THE SECONDARY SHORTWAVE APPROACHES THIS AFTERNOON...MID LEVEL FLOW
TO INCREASE IN EXCESS OF 40-50 KTS OVER TOP OF THE DEVELOPING LOW
LEVEL INSTABILITY AXIS. THIS SHOULD ALLOW DEVELOPING STORMS TO
POTENTIALLY BECOME SEVERE AND BRING THE THREAT FOR DAMAGING WINDS
AND LARGE HAIL AS MAINLY UNIDIRECTIONAL FLOW DEVELOPS WITH WEAK
LOW LEVEL WINDS KEEPING ANY THREAT OF TORNADOES LOW TODAY. THE STORM
PREDICTION CENTER HAS PLACED THE SOUTHERN TWO THIRDS OF OUR AREA
IN A SLIGHT RISK FOR SEVERE WEATHER AND THIS LOOKS WARRANTED.
ANOTHER THREAT THAT WILL ACCOMPANY STORMS THIS AFTERNOON WILL BE
POTENTIAL FLASH FLOODING FROM HEAVY RAINFALL. AS THE STORM THREAT
SHIFTS SOUTH...SO DOES THE FLASH FLOOD POTENTIAL AS THE ATMOSPHERE
ACROSS THESE AREAS WILL REMAIN VERY MOIST. THE FLASH FLOOD WATCH
HAS BEEN EXTENDED SOUTH TO COVER THE REMAINDER OF THE FORECAST
AREA THROUGH THIS EVENING TO ACCOUNT FOR THIS POTENTIAL.
ANY EVENING CONVECTION SHOULD END WITH ONLY SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT ALONG ANY RESIDUAL
BOUNDARIES IN THE PRESENCE OF A CONTINUED MOIST LOW LEVEL AIRMASS.
COVERAGE SHOULD REMAIN LOW AFTER MIDNIGHT AS THE SHORTWAVE PULLS
EAST AND MID LEVEL FORCING BECOMES WEAK.
THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE UPCOMING
WEEKEND. THE ATMOSPHERE SHOULD HAVE THE OPPORTUNITY TO RECOVER BY
SATURDAY MORNING ACROSS MUCH OF THE MID SOUTH WITH DEWPOINTS BACK
INTO THE LOWER 70S AHEAD OF THE NEXT APPROACHING SHORTWAVE. THIS
NEXT SHORTWAVE SHOULD BE SOMEWHAT STRONGER AND IMPACT MAINLY
NORTHERN PORTIONS OF THE REGION BY ESPECIALLY SATURDAY AFTERNOON.
STRONG HEATING AND LOW LEVEL MOISTURE RECOVERY SHOULD AGAIN SET
THE STAGE FOR POTENTIAL SEVERE WEATHER SATURDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF THE REGION. ONCE
AGAIN HEAVY RAINFALL AND POTENTIAL FLOODING WILL BE POSSIBLE AND
A NEW FLASH FLOOD WATCH MAY BE NEEDED BEGINNING SATURDAY
AFTERNOON. SATURDAY AFTERNOON AND EVENING CONVECTION SHOULD DRIVE
THE CONVECTIVELY ENHANCED FRONTAL BOUNDARY BACK INTO THE REGION
SATURDAY NIGHT WITH ADDITIONAL STORM DEVELOPMENT AND SEVERE
POTENTIAL RETURNING FOR SUNDAY AS YET ANOTHER SHORTWAVE MOVES
ACROSS THE AREA AND FOCUSES LIFT ALONG THE STALLED BOUNDARY. AT
THIS TIME...IT APPEARS THAT THE BOUNDARY WILL MOST LIKELY REMAIN
POSITIONED ACROSS THE NORTHERN HALF OF THE REGION SUNDAY...BUT
THIS WILL BE HIGHLY DEPENDENT UPON CONVECTIVE OUTFLOWS AND COLD
POOL PUSHES.
THE UNSETTLED WEATHER CONTINUES INTO EARLY NEXT WEEK AS A STRONGER
SHORTWAVE CUTS OFF INTO AN UPPER LEVEL LOW PRESSURE TO OUR WEST ON
MONDAY AND PUSHES SLOWLY ACROSS THE REGION THROUGH THE MIDDLE OF
NEXT WEEK. THIS WILL CONTINUE THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH A CONTINUED SEVERE WEATHER AND FLASH
FLOOD POTENTIAL. DAYTIME HIGH TEMPERATURES SHOULD REMAIN SLIGHTLY
BELOW AVERAGE WITH ABOVE AVERAGE OVERNIGHT LOWS THROUGH THE
EXTENDED FORECAST PERIOD AS A RESULT OF THE INCREASED CLOUD COVER
AND RAIN CHANCES.
JLH
&&
.AVIATION...
FOR 18Z TAF CYCLE
CEILINGS THIS AFTERNOON SHOULD IMPROVE FROM IFR TO MVFR AND TO VFR
BY THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION THIS AFTERNOON FROM DAYTIME HEATING AND A FRONTAL
SYSTEM. ADDITIONAL CONVECTION WILL OCCUR FROM A MESOSCALE
CONVECTIVE SYSTEM MOVING INTO THE AREA FROM THE WEST.
THUNDERSTORMS ARE EXPECTED TO DISSIPATE OR MOVE OUT OF THE AREA
EARLY THIS EVENING. LOWERING CEILINGS AND VISIBILITIES ALONG WITH
STRONG AND GUSTY WINDS ARE POSSIBLE WITH THE THUNDERSTORMS.
MAINLY VFR CONDITIONS ARE EXPECTED FROM THIS EVENING THROUGH
SATURDAY MORNING EXCEPT AREAS OF FOG EARLY SATURDAY MORNING REDUCING
VISIBILITIES TO MVFR.
LIGHT WINDS WILL OCCUR MOST OF THE PERIOD OUTSIDE SHOWERS AND
THUNDERSTORMS.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1207 PM CDT FRI JUN 6 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071915- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1207 PM CDT FRI JUN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE SOUTHERN MIDSOUTH TODAY. THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST MAINLY ALONG AND SOUTH OF A LINE FROM WYNNE ARKANSAS TO BOLIVAR TENNESSEE. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL AND SHOULD PRIMARILY OCCUR THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY THROUGH THIS EVENING ACROSS THE ENTIRE MID SOUTH. THE POTENTIAL WILL EXIST FOR SEVERAL INCHES OF ADDITIONAL RAINFALL IN AREAS WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY ACROSS THE ENTIRE MIDSOUTH. THE POTENTIAL WILL EXIST FOR DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING. ADDITIONAL CHANCES FOR SEVERE WEATHER AND FLASH FLOODING WILL CONTINUE ACROSS THE MIDSOUTH ON SUNDAY AND INTO THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY ACROSS THE SOUTHERN HALF OF THE REGION AND ACROSS PORTIONS OF THE MIDSOUTH OVER THE NEXT SEVERAL DAYS. STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE URGED TO REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JAB
The Memphis radar (KNQA), 113 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
2 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy rain produced flash flooding in Horn Lake. As a result, water covered the intersection of Twin Lakes Road and Nail Road.
Heavy rain produced flash flooding in Falkner. Several roads were flooded as a result.
Straight line winds knocked trees and power lines down in Burnsville.
Straight line winds knocked down power lines on Highway 72 in Iuka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524620, 524621, 524622, 526811, 526812.